Publish in this journal
Journal Information
Vol. 72. Issue 8.
Pages 674 (August 2019)
Image in cardiology
DOI: 10.1016/j.rec.2018.06.033
Full text access
Stevens-Johnson Syndrome and Treatment With Clopidogrel
Síndrome de Stevens-Johnson y tratamiento con clopidogrel
Visits
...
Néstor Báez-Ferrera, Alejandro Sánchez Grande-Flechaa, Alberto Domínguez-Rodrígueza,b,
Corresponding author
adrvdg@hotmail.com

Corresponding author:
a Servicio de Cardiología, Hospital Universitario de Canarias, San Cristóbal de La Laguna, Sta. Cruz de Tenerife, Spain
b Facultad de Ciencias de la Salud, Universidad Europea de Canarias, La Orotava, Sta. Cruz de Tenerife, Spain
This item has received
...
Visits
(Daily data update)
Article information
Full Text
Download PDF
Statistics
Figures (2)
Full Text

A 76-year-old man presented with an acute inferior myocardial infarct, meeting the criteria for urgent reperfusion. Following percutaneous revascularization, he was started on treatment with statins, aspirin, and clopidogrel. He progressed well and was due to be discharged early. The night before his planned discharge, after 4 days in hospital, he developed a fever and became generally unwell, with widespread cutaneous erythema spreading downwards and affecting more than 30% of the body surface area. On examination, he had confluent erythematous macules on the trunk, erythematous macules with a pseudovesicular center on the upper limbs and with a central vesical on the lower limbs, with a positive Nikolsky sign, and erosions in the areas of dressings and patches (Figure 1). A diagnosis was made of Stevens-Johnson syndrome with Severity of Illness Score for Toxic Epidermal Necrolysis (SCORTEN) of 3 (probability of death, 35.5%). Clopidogrel was suspected as a likely causal agent, so his dual antiplatelet therapy was replaced with ticagrelor. With this, the erythema improved significantly, with downward-spreading desquamation, and no further temperature spikes from the second day on the new medication (Figure 2). Finally, the patient was stable from a cardiovascular perspective and was discharged for outpatient follow-up.

Figure 1
(0.2MB).
Figure 2
(0.15MB).

This case shows that, when presented with a general deterioration with fever followed by widespread cutaneous erythema in a patient recently started on clopidogrel, especially within the past month, Stevens-Johnson syndrome should be considered as a possible diagnosis, not forgetting the latent period that may occur before the clinical manifestation. The drug must be stopped due to the potentially fatal consequences of this condition in the first month.

Copyright © 2018. Sociedad Española de Cardiología
Idiomas
Revista Española de Cardiología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.